Dog Health Questions? Ask a Dog Vet for Answers ASAP
Hello, I am sorry to hear about this concern. I will wait for you to reply, so I know you are there, and we can begin chatting.
our dachshund was having diharriea at times and then he was feeling lethargech, pleas excuse me if my spelling is off . we took him to the vet today and was told to change his food back to what it was before we did that and he ate very little then he went out side to try and go but ther was blood in his stool , I would like to know what caused this and if it's serious thankyou for any help you can give
Okay...A few comments I need to make, so hold a sec while I type it out.
Yes, a diet change is certainly ONE possible explanation for what is going on. The blood in the poop infers a colitis is present. That is, inflamamtion in the colon (large intestine).
Quite common with rapid food changes, fatty foods, excessive treats, etc...
Other causes for colitis can include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new dog food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also.
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine diseases.
- Generally, in older pets, I am also concerned about organ disease or failure (liver, kidneys) and cancer.
Now, to simply change back to the food is not a good enough answer.
You need to ask your vet, any vet, for better supportive care to help the intestines and comfort level. By far, in this situation I would ask your vet for medications like Flagyl (metronidazole) and Sulfasalazine.
Too be honest, as the last part of my answer, your vet should have given a little something to help out the intestines and not just recommend the diet change. My opinion. So, I would consider consulting another vet anyway.
May I be of any further assistance?
I would like to know if there is anything we need to do in the mean time, we will not be able to reach our vet until tomorrow, thankyou
Well, the only safe medication I can think of over-the-counter that might help the intestines a bit is Pepto-Bismol.
Pepto-Bismol (NOT TO BE USED IN CATS)
Dosing is at the bottom of the link. Might really help out buddah in the meantime.
Dr. Andy thankyou very much for your help, it has relived my mind a great deal we love Buddah very much and we take a great deal of concern in his health, thankyou again, XXXXX XXXXXsen
You are very welcome.
Thank you for using JustAnswer. I also greatly appreciate positive feedback, after you click accept, if you have found the advice helpful or informative. I can only be credited for my time, if you click accept. Thanks. XXXXX